Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Topeka, KS

May 3, 2020Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 3, 2020, 6:41 AM CDT for Lyon County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2020, 6:41 AM CDT (11:41 UTC)
Expired
May 3, 2020, 6:59 AM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS53 KTOP 031141
SVRTOP
KSC111-031215-
/O.NEW.KTOP.SV.W.0022.200503T1141Z-200503T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
641 AM CDT Sun May 3 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  West central Lyon County in east central Kansas...

* Until 715 AM CDT.

* At 641 AM CDT, a severe thunderstorm was located 8 miles southwest
  of Americus, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Emporia and Americus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3851 9635 3858 9620 3837 9614 3835 9636
TIME...MOT...LOC 1141Z 249DEG 17KT 3841 9636 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
938 
WWUS53 KTOP 031152
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
652 AM CDT Sun May 3 2020

KSC111-031215-
/O.CON.KTOP.SV.W.0022.000000T0000Z-200503T1215Z/
Lyon-
652 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR WEST CENTRAL LYON COUNTY...

At 651 AM CDT, a severe thunderstorm was located 5 miles south of
Americus, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Emporia and Americus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3851 9635 3858 9620 3837 9614 3835 9636
TIME...MOT...LOC 1151Z 249DEG 19KT 3843 9628 

HAIL...1.00IN
WIND...60MPH
 
$$
227 
WWUS53 KTOP 031159
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
659 AM CDT Sun May 3 2020

KSC111-031208-
/O.CAN.KTOP.SV.W.0022.000000T0000Z-200503T1215Z/
Lyon-
659 AM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LYON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3851 9635 3858 9620 3837 9614 3835 9636
TIME...MOT...LOC 1155Z 249DEG 17KT 3844 9625 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:26 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 3, 5:26 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
526 AM CDT Sun May 3 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 332 AM CDT Sun May 3 2020

The northern stream remained fairly amplified with a closed low
over Quebec and an upper trough moving onshore over the Pacific
Northwest. The pattern over the southern half of North America was
generally zonal. Closer to home, 08Z water vapor imagery and 88D
profiler data show a subtle shortwave moving east along the KS/NEB
state line. Meanwhile a good warm air advection pattern had been
established with satellite showing mid level clouds expanding
across central KS. The surface and 925 MB fronts had set up across
southern KS based on the latest obs.

&&

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Sun May 3 2020

Think scattered showers and thunderstorms will move east across the
forecast area early this morning. With the frontal boundary south of
the forecast area and 850MB profiler winds showing good overrunning,
the setup for the elevated precip currently over western KS is
favorable for it to hold together as the shortwave propagates east.
Because of this have increased POPs through sunrise, with the higher
POPs over east central KS. This is where the 850MB theta-e advection
looks to be the strongest. There could be some lingering precip over
far southern parts of the forecast area into mid morning. But think
the showers should remain fairly progressive as lift from the upper
wave quickly passes to the east. Once the precip exits to the east
and mid level clouds scatted by early afternoon, surface ridging is
expected to remain over the forecast area this afternoon. Weak cold
air advection is progged by the models with an easterly wind in low
levels. So highs are forecast to be in the about 5 to 10 degrees
cooler than yesterday with readings ranging from the lower to middle
70s. This evening looks to be quiet with only some high clouds
passing by. Increasing low level moisture advection and the approach
of another weak shortwave from the west is expected to cause clouds
to be on the increase after midnight. This should keep lows on the
mild side with low to mid 50s expected.

.LONG TERM...(Monday through Saturday)
Issued at 332 AM CDT Sun May 3 2020

For Monday models have come in to better agreement that the warm
sector should remain south of the forecast area. The general
consensus is for weak low pressure to develop over OK and move
into the Ozarks by Monday evening. Warm air and good moisture
advection north over the boundary are expected through the morning
with forecast soundings indicating any inhibition to elevated
parcels all but gone. So elevated showers and thunderstorms are
likely. Deep layer shear is progged to be sufficient for possible
supercells over east central KS in the morning. Forecast
hodographs are effectively straight lines initially with some
weakening in the wind field late in the morning. So there is some
potential for a messy storm mode with a lot of updraft
interactions. If an elevated supercell would manage to maintain
its identity for a period of time, CAPE values between 1000 and
1800 J/kg would support a risk for large hail and perhaps some
damaging winds. This precip is expected to pass to the east Monday
evening with the upper wave and surface high pressure should
build south. With skies likely to be cloudy and precip likely on
Monday, have lowered highs down to the mid and upper 60s for most
areas. Based on 925 MB temps, it is not out of the realm of
possibility highs could be a couple degrees cooler than this is
precip manages to persist most of the day.

Dry weather is forecast for Tuesday and Wednesday as surface ridging
remains over the central plains. There is an indication from the GFS
of a clipper wave moving through northwest flow late Tuesday night.
There isn't expected to be much moisture for this wave to work with
so have kept the dry forecast going.

A more amplified wave is progged to move through the plains within
northwest flow on Thursday. This will bring another chance for
precip to the area through Thursday night. Models do not show much
in the way of instability ahead of this wave, so severe storms do
not appear to be very probable. However mid level lapse rates around
7 C/km may be enough for some thunder. The biggest change this wave
brings is a Canadian ridge of high pressure south into the region.
Much cooler temperatures are expected for Friday and Saturday with
the coolest readings likely Saturday morning. Have trended lows
cooler with forecast lows in the upper 30s and around 40. Would not
be surprised based on the progged 1030MB high and timing the central
of the ridge to move over at daybreak that some mid 30s are
reported.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 526 AM CDT Sun May 3 2020

Showers and thunderstorms will continue to move east through the
morning and should be east of TOP and FOE by 9 am. Think the
strongest storms will remain south of the terminals, but is a
storm moves overhead there could be some tempo MVFR VSBY. Once the
shortwave passes east, VFR conditions should prevail.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, May 3, 4:27 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
427 AM CDT Sun May 3 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-031700-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
427 AM CDT Sun May 3 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A few thunderstorms may move across north central, northeast and
east central Kansas early this morning. Lightning is the main
hazard. These storms should exit to the east around 10 am.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There continues to be a chance for severe thunderstorms on Monday.
Areas along and south of a line from Emporia to Topeka have the
better chances of seeing severe weather. Large hail and damaging
winds are the main hazards expected with the thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, May 3, 5:59 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Topeka KS
559 AM CDT Sun May 3 2020

KSZ054-031145-
Lyon-
559 AM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
645 AM CDT...

At 557 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Falls, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Emporia and Olpe.

This also includes the Kansas Turnpike between mile markers 115 and
134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3817 9636 3848 9635 3851 9616 3817 9617
TIME...MOT...LOC 1057Z 266DEG 23KT 3832 9655
Special weather statement, May 3, 6:29 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
629 AM CDT Sun May 3 2020

KSZ054-031200-
Lyon-
629 AM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LYON COUNTY UNTIL
700 AM CDT...

At 629 AM CDT, Doppler radar was tracking a strong thunderstorm near
Olpe, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Emporia, Olpe, Hartford and Neosho Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3824 9618 3841 9618 3844 9595 3826 9595
      3826 9596 3822 9596
TIME...MOT...LOC 1129Z 268DEG 25KT 3831 9617

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:59 AM CDTSpecial Weather StatementTOPLyon46 min
May 3, 6:29 AM CDTSpecial Weather StatementTOPLyon31 min
May 3, 6:45 AM CDTSpecial Weather StatementTOPCoffey45 min
May 3, 7:13 AM CDTSpecial Weather StatementTOPCoffey32 min
May 3, 7:25 AM CDTSpecial Weather StatementTOPOsage35 min
May 3, 7:43 AM CDTSpecial Weather StatementTOPCoffey32 min
May 3, 8:07 AM CDTSpecial Weather StatementTOPAnderson23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.